Lightning, Columbia
- When
- May 13, 10:35 AM CST
- Where
- Columbia County, Portage
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Lightning struck the chimney of a school, knocking bricks down to the ground. A hole was blown through the roof, and the telephone and computer lines were damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Lightning struck the chimney of a school, knocking bricks down to the ground. A hole was blown through the roof, and the telephone and computer lines were damaged. Damage amount is estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 13, 4:19 AM CST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 519 AM CDT THU MAY 13 2004 .DISCUSSION...FORECAST FOCUS ON RAIN THROUGH FRIDAY. NORTH TO SOUTH BAND OF DCVA AND ASSOCIATED SCT SHOWERS AND TSTORMS MOVING EAST OVER LM. FRONTAL BOUNDARY EXTENDING FM EAST CNTRL WI TO SW WI AND WL MOV SLOLY INTO SOUTH CENTRAL WI TODAY. CONVECTIVELY INDUCED VORT MAX OVR NW MO IS PROGGED TO DRIFT INTO SW AND SOUTH CENTRAL WI THIS AFT. THIS WILL COMBINE WITH LOW LEVEL FRONTOGENESIS TO BRING MORE SHOWERS/TSTORMS TO SRN WI. EXPECT MCS OVER IA TO LOSE ORGANIZATION BUT SCT SHOWERS AND ISOLD TSTORMS MAY STILL REMAIN. LIKELY POPS TO CONTINUE TNT WITH CONTINUED LOW LEVEL FRONTOGENESIS IN A MOIST AND MARGINALLY UNSTABLE AMS AS FROPA OCCURS. ISOLD MINOR URBAN OR RURAL FLOODING MAY STILL BE POSSIBLE WITH CONTINUED SLOW MOVING SHOWERS/STORMS IN ENVIRONMENT OF 1.5 PW. MODELS ON BETTER AGREEMENT OF PUSHING CDFNT INTO NRN IL BY SUNRISE FRI. WAVE OF LOW PRESSURE TO DEVELOP ALONG FRONT LATE TNT AND EARLY FRI IN RESPONSE TO UPPER LEVEL DIVERGENCE FROM RRQD. DEEP WEAK/MDT FRONTOGENESIS PROGGED ON FRI AHEAD OF UPPER TROF AXIS AND WEST OF CDFNT. ALREADY HAVE LIKELY POPS FRI BUT ADDED A CHANCE IN THE EAST FOR FRI EVE. HIGH PRES AND DRY AIR THEN TAKES HOLD FOR THE WEEKEND. HIGH TEMPS TODAY AND FRI WILL ONLY BE SEVERAL DEGREES WARMER THAN LOWS DUE TO EXTENSIVE CLOUD COVER. && .MKX...NONE. GEHRING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 457 AM CDT THU MAY 13 2004 WIZ046-047-051-052-056>060-062>072-141000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 457 AM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT MORE SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. DUE TO RECENT RAINFALL...NEARLY SATURATED SOIL CONDITIONS IN SOME AREAS MAY LEAD TO ISOLATED FLOODING SHOULD ANY HEAVY OR PERSISTENT RAINFALL DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ON FRIDAY...AND AGAIN MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED. DAVIS
The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 16:35 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404102.